Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jan 31, 2009, 5:39 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Jan 31, 2009, 11:00 AM CST. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 31, 2009, 5:39 AM CST (11:39 UTC)
- In effect from
- Jan 31, 2009, 11:00 AM CST
- Expired
- Jan 31, 2009, 7:38 PM CST
- In force
- 9 hr
- Issued by
- NWS Amarillo, TX
All 23 counties
Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 12:37 PM CST | WILDFIRE 6400 | 4 Ese Skellytown, TX | THE FOUR COUNTY WILDFIRE STARTED OFF STATE HIGHWAY 152. THERE WERE NO REPORTS OF INJURIES...EVACUATIONS OR STRUCTURAL DAMAGE...ALTHOUGH SEVERAL HOOVER RESIDENTS VOLUNTARILY LEFT THEIR HOMES. THE WILDFIRE WAS REPORTED TO BE TEN MILES LONG BY ONE MILE WIDE AND C |
| Jan 31, 1:07 PM CST | WILDFIRE 6400 | 4 Se Skellytown, TX | THE CARSON COUNTY SHERRIFS OFFICE REPORTED WILDFIRE FOUR TO FIVE MILES SOUTHEAST OF SKELLYTOWN JUST OFF STATE HIGHWAY 152. THE TRI COUNTY WILDFIRE START TIME IS APPROXIMATE AND IS WHEN THE REPORT WAS CALLED IN. THERE WERE NO INJURIES OR EVACUATIONS REPORTED. N |
| Jan 31, 5:00 PM CST | WILDFIRE 500 | 16 Nw Amarillo, TX | AMARILLO EOC ESTIMATED THE FIRE AT 2381 AND 1061 SPLIT TO BE APPROXIMATELY 500 ACRES. NO STRUCTURAL DAMAGE OR INJURIES HAVE BEEN REPORTED. |
| Jan 31, 5:00 PM CST | WILDFIRE 1000 | 16 Nw Amarillo, TX | AMARILLO EOC ESTIMATED THE FIRE AT 2381 AND 1061 SPLIT TO BE APPROXIMATELY 500 ACRES. NO STRUCTURAL DAMAGE OR INJURIES HAVE BEEN REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4170 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 311139 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 539 AM CST SAT JAN 31 2009 .A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER THE WESTERN HIGH PLAINS TODAY...LEADING TO INCREASING SOUTHWEST WINDS. ALSO... DRY AND WARM AIR WILL DEVELOP ACROSS THE PANHANDLES LEADING TO LOW RELATIVE HUMIDITY VALUES. THIS COMBINATION WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON AND EVENING. OKZ001>003-TXZ001>020-312200- /O.UPG.KAMA.FW.A.0003.090131T1800Z-090201T0300Z/ /O.NEW.KAMA.FW.W.0003.090131T1800Z-090201T0300Z/ CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 539 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES FOR LOW RELATIVE HUMIDITIES AND STRONG SOUTHWEST WINDS... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE COMBINATION OF 20 FOOT WINDS INCREASING INTO THE 20 TO 30 MPH RANGE AND MINIMUM RELATIVE HUMIDITIES DROPPING BELOW 15 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET AS WINDS DIMINISH AND RELATIVE HUMIDITIES RECOVER TO ABOVE CRITICAL THRESHOLDS. HOWEVER...A COLD FRONT WILL MOVE THROUGH THE PANHANDLES AFTER SUNSET LEADING TO GUSTY NORTH WINDS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JJB
3 follow-up statements
000 WWUS84 KAMA 311707 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1107 AM CST SAT JAN 31 2009 .A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER THE WESTERN HIGH PLAINS TODAY...LEADING TO STRONG SOUTHWEST WINDS. ALSO...VERY DRY AND UNSEASONABLY WARM AIR WILL RESULT IN LOW RELATIVE HUMIDITY VALUES. THIS COMBINATION WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. OKZ001>003-TXZ001>020-312200- /O.EXT.KAMA.FW.W.0003.090131T1700Z-090201T0300Z/ CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1107 AM CST SAT JAN 31 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM CST THIS EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THE COMBINATION OF 20 FOOT WINDS OF 20 TO 30 MPH...WITH GUSTS AT OR JUST ABOVE 40 MPH...AND MINIMUM RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET AS WINDS DIMINISH AND RELATIVE HUMIDITIES RECOVER TO ABOVE CRITICAL THRESHOLDS. HOWEVER...A COLD FRONT WILL MOVE THROUGH THE PANHANDLES AFTER SUNSET. WINDS WILL SHIFT TO THE WEST AHEAD OF THE COLD FRONT DURING THE EVENING HOURS BUT WILL TURN FROM THE NORTH AND INCREASE TO 15 TO 25 MPH BEHIND THE COLD FRONT. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JOHNSON
000 WWUS84 KAMA 312131 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 331 PM CST SAT JAN 31 2009 .A DEEPENING SURFACE LOW PRESSURE SYSTEM OVER THE WESTERN HIGH PLAINS WILL MAINTAIN STRONG AND GUSTY SOUTHWEST WINDS. ALSO...VERY DRY AND UNSEASONABLY WARM AIR WILL RESULT IN LOW RELATIVE HUMIDITY VALUES. THIS COMBINATION WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE REMIANDER OF THIS AFTERNOON AND EARLY THIS EVENING. OKZ001>003-TXZ001>020-010300- /O.CON.KAMA.FW.W.0003.000000T0000Z-090201T0300Z/ CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 331 PM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 9 PM CST FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES... THE RED FLAG WARNING...WHICH WAS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO...REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. THE COMBINATION OF 20 FOOT WINDS OF 20 TO 30 MPH...WITH GUSTS AT OR JUST ABOVE 40 MPH...AND MINIMUM RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH THE REMAINDER OF THIS AFTERNOON INTO EARLY THIS EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. CONDITIONS ARE EXPECTED TO IMPROVE NEAR OR AFTER SUNSET AS WINDS DIMINISH AND RELATIVE HUMIDITIES RECOVER TO ABOVE CRITICAL THRESHOLDS. HOWEVER...A COLD FRONT WILL MOVE THROUGH THE PANHANDLES TONIGHT. WINDS WILL SHIFT TO THE WEST AHEAD OF THE COLD FRONT DURING THE EARLY EVENING HOURS AS A PRE-FRONTAL SURFACE TROUGH MOVES THROUGH...BUT WILL SHIFT TO THE NORTH AND INCREASE TO 15 TO 25 MPH FOLLOWING THE PASSAGE OF THE COLD FRONT TONIGHT. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES... AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ SCHNEIDER
000 WWUS84 KAMA 010138 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 738 PM CST SAT JAN 31 2009 OKZ001>003-TXZ001>020-010245- /O.CAN.KAMA.FW.W.0003.000000T0000Z-090201T0300Z/ CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 738 PM CST SAT JAN 31 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED FLAG WARNING. TEMPERATURES CONTINUE TO FALL...RESULTING IN RISING RELATIVE HUMIDITY VALUES. IN ADDITION...SOUTHERLY AND SOUTHWESTERLY WINDS HAVE DIMINISHED TO 5 TO 15 MPH. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. HOWEVER...AN APPROACHING COLD FRONT WILL BRING AN ABRUPT SHIFT TO NORTHERLY WINDS BETWEEN 10 PM AND 3 AM CST. WINDS BEHIND THE FRONT WILL QUICKLY INCREASE TO 15 TO 25 MPH. $$ SJOHNSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 5:19 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 31, 5:19 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
519 AM CST SAT JAN 31 2009
.AVIATION...
WIND WILL BE THE PRIMARY AVIATION CONCERN. STRONG SOUTHWESTERLY WINDS
THIS AFTERNOON WILL LIKELY GUST TO AS HIGH AS 45 MPH. A COLD FRONT
WILL COME THROUGH TONIGHT WITH WINDS SHIFTING TO THE NORTH. VFR
CONDITIONS ARE EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 344 AM CST SAT JAN 31 2009/
DISCUSSION...
MAIN CONCERN FOR THE PACKAGE IS RELATED TO FIRE WEATHER WHICH WILL BE
COVERED IN THE SECTION BELOW. LEE SIDE SURFACE TROUGH WILL DEEPEN
TODAY AHEAD OF AN APPROACHING COLD FRONT. THE RESULTING SURFACE
GRADIENT WILL COMBINE WITH A TIGHT GRADIENT ALOFT TO PRODUCE STRONG
SOUTHWEST WINDS. FORECAST SOUNDINGS SUGGEST 800 TO 850 MB WINDS WILL
INCREASE INTO THE 30 TO 35 KNOT RANGE. SO THINKING GUSTS IN THAT NECK
OF THE WOODS ARE IN ORDER ESPECIALLY AS MIXING POTENTIAL WILL BE
MAXIMIZED TODAY WITH FULL SUNSHINE AND HEATING. LIKEWISE...DEW POINTS
ARE HOVERING IN THE 5 TO 15 DEGREE RANGE WHICH IS SLIGHTLY LOWER THAN
THE MODELS INITIALIZED. SO ADJUSTED DEW POINTS DOWN A FEW POINTS.
NEXT CHALLENGE WILL BE THE TIMING OF THE COLD FRONT WHICH CURRENTLY
APPEARS TO REACH THE PANHANDLES AROUND OR JUST AFTER SUNSET. FELT
MODELS WERE STILL A BIT LOW ON WIND SPEEDS AFTER THE FRONT...EVEN
THOUGH RECENT RUNS HAVE COME UP ON WINDS. SO ADJUSTED WIND SPEEDS UP
A FEW KNOTS BEHIND THE FRONT. MODELS PULL NEAR 0 850 MB TEMPS INTO
THE PANHANDLES ON SUNDAY...LINGERING INTO MONDAY. LIKEWISE...THE
NORTHERLY SURFACE FLOW SHOULD REMAIN SUNDAY...WITH LIGHT WINDS
DEVELOPING ON MONDAY AS THE 1030 MB SURFACE HIGH BUILDS INTO THE
PANHANDLES. EXPECTING THE COOL AIR TO LINGER THROUGH MONDAY...BEFORE
THE NEXT WARMING TREND BEGINS ON TUESDAY. THE UPPER RIDGE OVER THE
WESTERN US BEGINS TO SHIFT EAST ON TUESDAY PROVIDING NW FLOW ALOFT.
THE RIDGE AXIS THE MOVES CLOSER TO THE PANHANDLES WEDNESDAY AS THE
NEXT UPPER LOW IN THE PACIFIC NEARS THE COAST OF CALIFORNIA. THIS
SYSTEM MAY PROVIDE THE NEXT CHANCE FOR PRECIP ACROSS THE
PANHANDLES...BUT ANY SHOT WILL COME AFTER THE CURRENT 7 DAY PACKAGE.
INTERESTINGLY...BUT THE GFS AND EURO SOLUTIONS ARE VERY SIMILAR 240
HOURS OUT WITH A CLOSED LOW SPINNING OVER ARIZONA OR NEW MEXICO BY
NEXT MONDAY NIGHT. OTHERWISE...GENERALLY STAYED CLOSE TO
GUIDANCE...BUT GENERALLY TRENDED A FEW DEGREES COOLER ON LOW TEMPS
MOSTLY BASED ON RECENT CLIMO AND THE PERSISTENT DRY AIR.
JJB
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY AS TEMPERATURES RISE
INTO THE 60 TO 70 DEGREE RANGE AND DRY AIR REMAIN IN PLACE. MINIMUM
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 10 TO 15
PERCENT RANGE...WHILE WIND SPEEDS INCREASE TO ABOVE 20 MPH. THESE
STRONG SOUTHWEST WINDS WILL THEN SHIFT TO THE NORTH IN THE LATE
EVENING TIME FRAME AS A COLD FRONT PUSHES THROUGH THE PANHANDLES.
COLD AIR FOLLOWING THE FRONT WILL KEEP HIGHER RELATIVE HUMIDITY
VALUES IN PLACE ON SUNDAY AND MONDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
09/14Hazardous weather outlook, Jan 30, 1:00 PM CST, 16 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST FRI JAN 30 2009 OKZ001>003-TXZ001>020-311200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF ABOVE NORMAL TEMPERATURES IN THE 60S...SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...DRY FUELS AND FORECAST MINIMUM RELATIVE HUMIDITIES BETWEEN 5 AND 15 PERCENT WILL LIKELY LEAD TO CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM 12 PM CST SATURDAY AFTERNOON UNTIL 9 PM CST SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.